Oklahoma, 2010

Hail in Oklahoma, June 18, 2010

June 18, 2010 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms moved across the central Oklahoma Panhandle during the evening. but no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central Oklahoma Panhandle during the evening. These storms produced large hail...but no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 5:42 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 18, 5:42 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT FRI JUN 18 2010

.AVIATION...
STRONG TO SEVERE TSTMS EXPECTED TO IMPACT AREAS MAINLY E OF
TERMINALS THIS EVE.  BY 00Z SAT...LOW-LEVEL JET EXPECTED TO DEVELOP...
PRODUCING AREAS OF LOW-LEVEL WIND SHEAR.  NO LOW CLOUDS EXPECTED
OVERNIGHT.  SFC WINDS EXPECTED TO GUST AROUND 25 KT FOR GOOD PART OF
THE DAY ON SAT.  BY 21Z SAT...AXIS OF INSTBY EXPECTED TO LIE FROM W
OF AMA TO GUY...WITH HIGH-BASED CB FCST AS CLOUD TYPE.  APART FROM
BRIEF MVFR VSBYS IN TSTMS...VFR FCST CONTINUES NEXT 24 HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 456 PM CDT FRI JUN 18 2010/

UPDATE...
HAVE UPDATED GRAPHICAL FCSTS...ALLOWING FOR SCT TO ISOLATED TSTMS
OCCURRING BEFORE 00Z.  HAVE ALSO MADE ADJUSTMENTS TO POPS AFTER
00Z...INCREASING POPS OVER CENTRAL ZONES BASED ON CURRENT RADAR
TRENDS.  HAVE ADJUSTED QPF FCSTS ALSO.  UPDATED TEXT PRODUCTS WILL BE
ISSUED SHORTLY.

COCKRELL

PREV DISCUSSION... /ISSUED 316 PM CDT FRI JUN 18 2010/

DISCUSSION...
CU HAS DEVELOPED IN EASTERN NEW MEXICO AND IN THE SOUTHWEST TEXAS
PANHANDLE ALONG AND AHEAD OF THE SURFACE TROUGH. THE EASTERN
PANHANDLES ARE UNDER SOME SUBSIDENCE BEHIND OUR DEPARTING SHORT WAVE.
BELIEVE THAT ALL OF THE PANHANDLES HAVE A SHOT AT A SHOWER OR
THUNDERSTORM THROUGH TONIGHT. THE FIRST SHOWER AND THUNDERSTORM
ACTIVITY MAY START IN THE WEST...BUT AS THE LOW LEVEL JET DEVELOPS
LATER TONIGHT IT MAY HELP ANY CONVECTION THAT HAS DEVELOPED TO
CONTINUE ON TO THE EAST. THERE IS STILL SOME CONCERN ABOUT THE CAP IN
PLACE ACROSS THE AREA. BUT FORECAST SOUNDINGS SHOW THAT IF
TEMPERATURES CAN GET INTO THE LOWER TO MID 90S...THEN THE
CAP CAN BE BROKEN. SOME OF THE STORMS...IF THEY DEVELOP...
COULD BECOME SEVERE AGAIN TONIGHT. LATEST SPC MESOSCALE
ANALYSIS OF SURFACE BASED CAPE SHOWS 2000 TO 4000 J/KG ACROSS MUCH
OF THE AREA. THE WINDS ALOFT ARE A LITTLE WEAKER THAN YESTERDAY...
SO STORMS MAY MOVE SLOWER...WHICH COULD LEAD TO SOME HEAVIER
RAINFALL AMOUNTS.

WILL KEEP THUNDERSTORMS GOING ACROSS THE FAR SOUTHWEST FOR SATURDAY
AFTERNOON AND SATURDAY EVENING FOR ANY ISOLATED ACTIVITY THAT
COULD DEVELOP IN THE SOUTHWEST FLOW AROUND THE NORTHWEST EDGE OF
THE UPPER HIGH WHICH WILL BE OVER SOUTHEAST TEXAS.

HAVE ADDED SOME POPS FOR FATHERS DAY AND SUNDAY NIGHT. MODELS
INDICATE THAT THERE MAY BE A WEAK SHORT WAVE TROUGH THAT MOVES
THROUGH THE SOUTHWEST FLOW ALOFT ON THE NORTHWEST SIDE OF THE HIGH.

HAVE LEFT THE REST OF THE FORECAST DRY FOR NOW. THE UPPER LEVEL
HIGH BUILDS BACK OVER THE SOUTHERN HIGH PLAINS AND IT SEEMS TO
PARK THERE FOR THE REST OF THIS FORECAST. STILL COULD NOT RULE
OUT THE POSSIBILITY OF ISOLATED THUNDERSTORMS ON ONE DAY NEXT
WEEK...BUT WILL WAIT TILL WE GET CLOSER TO SEE THE TRENDS BEFORE WE
INSERT POPS.

FIRE WEATHER...
CHANCES OF RAIN AND THE PRESENCE OF LOW LEVEL MOISTURE THROUGH THE
WEEKEND WILL PRECLUDE CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  96  69  96  69 /  30  10  10  20  20
BEAVER OK                  69 101  70 101  70 /  20   0   5   0  10
BOISE CITY OK              64  97  66  98  65 /  20   0   5  20  20
BORGER TX                  72 100  74  99  73 /  30   5   5  20  20
BOYS RANCH TX              69 102  68 100  69 /  20  10  10  20  20
CANYON TX                  68  97  67  98  68 /  20  20  20  20  20
CLARENDON TX               69  96  71  96  70 /  20   5   5   5  10
DALHART TX                 63  98  63  98  64 /  20   5   5  20  20
GUYMON OK                  67 100  68 101  69 /  20   0   5  20  20
HEREFORD TX                67  96  67  96  66 /  20  20  20  20  20
LIPSCOMB TX                71  99  72  98  73 /  20   0   5   0  10
PAMPA TX                   69  98  70  96  70 /  30   5   5  10  10
SHAMROCK TX                71  98  72  97  72 /  20   5   5   0   5
WELLINGTON TX              71  99  73  98  73 /  20   5   5   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/03
Hazardous weather outlook, Jun 18, 1:58 PM CST, 4 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT FRI JUN 18 2010

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
258 PM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
STRONGER STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE SATURDAY AND THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES SUNDAY. A FEW STORMS THAT DEVELOP MAY BECOME
STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SINCE THE THREAT FOR SEVERE WEATHER IS LIMITED...STORM SPOTTER
ACTIVATION IS NOT ANTICIPATED TONIGHT.

SP

In the hours before

Local storm report, Jun 18, 5:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 ESE GRUVER            36.23N 101.34W
06/18/2010  E0.88 INCH       HANSFORD           TX   PUBLIC

            HAIL RANGED FROM DIME SIZE TO NICKEL SIZE

&&

EVENT NUMBER AMA1000743

NUTTALL
Special weather statement, Jun 18, 5:34 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT FRI JUN 18 2010

TXZ003-190015-
HANSFORD TX-
634 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR HANSFORD COUNTY.

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 10 MILES WEST OF GRUVER...MOVING NORTHEAST AT
20 MPH.THIS STORM IS OVER RURAL AREAS OF WESTERN HANSFORD COUNTY.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

SD
Local storm report, Jun 18, 5:43 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 NE GRUVER             36.33N 101.32W
06/18/2010  E0.88 INCH       HANSFORD           TX   PUBLIC

            DIME TO NICKEL SIZED HAIL WAS COVERING HWY 207
            NORTHEAST OF GRUVER

&&

EVENT NUMBER AMA1000744

NUTTALL
Special weather statement, Jun 18, 5:49 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT FRI JUN 18 2010

TXZ013-014-190045-
CARSON TX-GRAY TX-
649 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR GRAY AND CARSON
COUNTIES.

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GROOM...MOVING NORTHEAST
AT 20 MPH. ANOTHER STORM WAS ALSO LOCATED ABOUT 5 MILES NORTH OF
WHITE DEER MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

SD
Local storm report, Jun 18, 5:52 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             BORGER                  35.66N 101.40W
06/18/2010  E1.50 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000745

LG
Local storm report, Jun 18, 6:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             14 NW WAKA              36.42N 101.22W
06/18/2010  E1.00 INCH       HANSFORD           TX   PUBLIC

            HAIL RANGED IN SIZE FROM NICKELS TO QUARTERS

&&

EVENT NUMBER AMA1000746

NUTTALL

The radar

The Amarillo radar (KAMA), 144 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
June 18, 6:02 PM CST to 6:03 PM CST
Where
Texas County, 9.54 mi SE of Goodwell
Measured
1 in hail
Reported by
Public
Coordinates
36.520, -101.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242824.